Indiana, 2008

Flooding in Indiana, January 1 to 3, 2008

January 1 to 3, 2008 · NWS IND · 7 events in 7 counties and zones

Flooding from December continued into the early portions of January along the Wabash River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding from December continued into the early portions of January along the Wabash River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 31, 9:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 31, 9:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
945 PM EST MON DEC 31 2007

.DISCUSSION...
LOW PRESSURE HAS TAKEN A MORE NORTHERLY TRACK THROUGH NORTHERN
INDIANA. THE MOST UNSTABLE AND MOIST AIR MOVED THROUGH AHEAD AND
ALONG THE FRONT. SOME WRAP AROUND SNOW WILL MOVE INTO INDIANA
OVERNIGHT. ACCUMULATIONS WILL BE VERY LIGHT IN THE SOUTH WITH ONLY
AROUND 1 INCH IN THE CENTRAL SECTIONS THEN 2 TO 3 INCHES AT THE MOST
IN THE FAR NORTH. THE MAIN PROBLEM WILL BE THE WINDS. SFC REPORTS
HAVE WINDS GUSTING TO ARND 35 MPH.

ON TUESDAY THE TEMPERATURES SHOULD REMAIN STEADY WITH CLOUDS AND
COLD ADVECTION. LIGHT SNOW WILL REMAIN IN LAKE EFFECT BANDS AND MAY
BE STRONG ENOUGH TO HANG IN OUR AREA. ADDITIONAL LIGHT ACCUMULATIONS
ARE POSSIBLE ON TUESDAY...MAYBE UP TO ONE INCH IN THE FAR NORTHEAST
AREAS.

OVERNIGHT TUESDAY AND THROUGH THURSDAY SOME OF THE COLDEST AIR OF
THE WINTER WILL BE HERE. H8 TEMPS WILL BOTTOM OUT NEAR -18C AND
THIS WILL KEEP HIGHS IN THE TEENS ON WEDNESDAY. LOWS IN THE SINGLE
NUMBERS AND PERHAPS EVEN COLDER DEPENDING ON HOW MUCH SNOW IS ON
THE GROUND. A 1045 HIGH WILL BUILD IN OVER THE AREA WEDNESDAY
NIGHT AND THIS SHOULD BE THE COLDEST NIGHT OF THE YEAR SO FAR.

IN THE EXTENDED A SHARP WARMING TREND IS STILL EXPECTED. USED THE
HPC GUIDANCE FOR EXTENDED PERIODS WHICH CONTINUES TO SHOW A
BERMUDA HIGH AND H8 TEMPS NEAR +10C BY THIS WEEKEND WHICH SHOULD
BRING TEMPERATURES WELL INTO THE 50S AND A CHANCE OF RAIN.

&&

.AVIATION...DISCUSSION FOR 010000Z TAF ISSUANCE. SFC LO CURRENTLY
OVR ERN IL LOOKS TO TRACK JUST S OF KLAF OVR THE NEXT COUPLE OF HRS.
INITIAL BAND OF LIFT AHEAD OF CDFNT SPREADING SOME LT RAIN ACRS THE
TAF SITES. FROPA...ASSOCIATED WITH A RATHER SHARP WND SHFT TO THE
W...XPCTD TO PASS THRU THE SRN TAF SITES BY ABOUT 010200Z OR
SO...WHILE KLAF WL SEE MORE A GRADU BACKING OF THE WNDS TO A NW
DIRECTION. DEFORMATION ZONE FOLLOWS FROPA BY A COUPLE OF HRS...SO
XPCTG CONDS TO DETERIORATE QUICKLY BY THE MID-LT EVEN HRS. LIFT
ASSOCIATED WITH THE DEFORMATION ZONE IS PRETTY STG BUT RATHER
NARROW...SO A PD OF IFR/LIFR CONDS IN SNOW PROBABLE AS THE ZONE
PASSES OVER. MODEL DATA SUGGEST MAIN LIFT ASSOCIATED WITH
DEFORMATION ZONE SHOULD PASS OFF TO THE NE BY 010700Z...SO PCPN
SHOULD TAPER OFF TOWARDS THEN...HOWEVER XPCTG WIDESPREAD MVFR CIGS
TO LINGER BYD 011200Z IN CAA PATTERN.

SOME SLY WND GUSTS IN THE 20-30KT RANGE HV DVLPD IN THE WARM SECTOR
AS PCPN HAS STARTED MIXING DOWN SOME HIER WNDS. APPEARS SOME SFC
GUSTS IN THE 30-35KT RANGE PROBABLE FM THE W AFT 010600Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 7 AM EST TUESDAY FOR INZ021-028>031.

&&

PUBLIC...HAINES
AVIATION...JAS
Hazardous weather outlook, Dec 31, 9:34 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
934 PM EST MON DEC 31 2007

INZ021-028>031-020245-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-
934 PM EST MON DEC 31 2007

...SNOW ADVISORY UNTIL 7 AM TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A SNOW ADVISORY IS IN EFFECT FOR TONIGHT THROUGH EARLY TUESDAY
MORNING.

SNOW WILL MOVE INTO THE AREA OVERNIGHT. BY SUNRISE ACCUMULATIONS
WILL RANGE FROM 2 TO 3 INCHES. TEMPERATURES WILL QUICKLY DROP TO
THE LOWER 20S. THIS MAY CAUSE ANY MOISTURE ON THE ROADS TO FREEZE.
WINDS WIL GUSTS TO AROUND 35 MILES AN HOUR. THIS MAY CAUSE SOME
BLOWING OF THE SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FOR TUESDAY NIGHT AND WEDNESDAY NIGHT WIND CHILL READINGS AS LOW
AS 5 BELOW ZERO ARE POSSIBLE.

ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TUESDAY WITH
SCATTERED SNOW SHOWERS EXPECTED.

MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER. LOWLAND
FLOODING IS EXPECTED TO END BY THIS WEEKEND. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SNOWFALL ACCUMULATION
TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ035>049-051>057-060>065-067>072-020245-
FOUNTAIN-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
934 PM EST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SNOW IS LIKELY TONIGHT. SNOW ACCUMULATIONS WILL BE LESS THEN ONE
HALF INCH IN THE FAR SOUTH TO AROUND AN INCH IN THE CENTRAL
SECTIONS. TEMPERATURES WILL QUICKLY DROP INTO THE LOWER TO MIDDLE
20S. THIS MAY CAUSE ANY MOISTURE ON THE SURFACE TO FREEZE. WINDS
WILL GUSTS TO AROUND 35 MILES AN HOUR. HIGH PROFILE VEHICLES
SHOULD USE EXTREME CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FOR TUESDAY NIGHT AND WEDNESDAY NIGHT WIND CHILL READINGS AS LOW
AS 5 BELOW ZERO ARE POSSIBLE.

ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TUESDAY WITH
SCATTERED SNOW SHOWERS EXPECTED.

MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER. LOWLAND
FLOODING IS EXPECTED TO END BY THIS WEEKEND. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SNOWFALL ACCUMULATION
TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Sullivan

When
January 1, 12:00 AM EST to January 3, 6:40 PM EST
Where
Sullivan County, 0.85 mi NNW of Merom to 3.62 mi S of Riverton
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
39.061, -87.588

Flooding occurred along the Wabash River in Sullivan County, including the Riverton area, due to heavy rain and snow melt. The flooding began on December 13th and continued into January.

Flood, Parke

When
January 1, 12:00 AM EST to January 2, 3:45 PM EST
Where
Parke County, Montezuma to 1.1 mi NW of Mecca
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
39.800, -87.370

Flooding occurred along the Wabash River in Parke County, including near Montezuma, due to heavy rain and snow melt. This flooding began on December 22nd and continued into January.

Flood, Vermillion

When
January 1, 12:00 AM EST to January 2, 3:45 PM EST
Where
Vermillion County, 1.57 mi ENE of Newport to 3.52 mi ESE of Newport
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
39.890, -87.393

Flooding occurred along the Wabash River in Vermillion County due to heavy rain and snow melt. Flooding began on December 22nd and continued into January.

Flood, Vigo

When
January 1, 12:00 AM EST to 9:45 AM EST
Where
Vigo County, Terre Haute to 1.55 mi NW of Southwood
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
39.470, -87.400

Flooding occurred along the Wabash River in Vigo County, including near Terre Haute, due to heavy rain and snow melt. Flooding began on December 23rd and continued into January.

Flood, Tippecanoe

When
January 1, 12:00 AM EST to 3:08 AM EST
Where
Tippecanoe County, 1.99 mi N of Welborn Arpt to 1.04 mi NNW of West Lafayette
Cause
Heavy Rain
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
40.478, -86.887

Flooding occurred along the Wabash River in Tippecanoe County, including near Lafayette, due to heavy rain. Flooding began non December 29th and continued into January.

Flood, Warren

When
January 1, 12:00 AM EST to 11:27 AM EST
Where
Warren County, 4.03 mi ESE of Foster to 1.35 mi ENE of Foster
Cause
Heavy Rain
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
40.132, -87.398

Flooding occurred along the Wabash River in Warren County due to heavy rain. Flooding began on December 29th and continued into January.

Flood, Fountain

When
January 1, 12:00 AM EST to 11:27 AM EST
Where
Fountain County, Covington to 2.29 mi N of Covington
Cause
Heavy Rain
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
40.130, -87.400

Flooding occurred along the Wabash River in Fountain County, including near Covington, due to heavy rain. Flooding began on December 29th and continued into January.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77232, 77234, 77237, 77240, 77243, 77250, 77257.